Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at May 21, 2020, 3:17 AM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nye County, Nevada. It took effect at May 22, 2020, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2020, 3:17 AM PDT (10:17 UTC)
- In effect from
- May 22, 2020, 12:00 PM PDT
- Expired
- May 22, 2020, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3654 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WWUS75 KVEF 211017 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 317 AM PDT Thu May 21 2020 CAZ523-212230- /O.NEW.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 317 AM PDT Thu May 21 2020 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From noon Friday to 8 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. Winds could make travel difficult, especially for motorcycles., large trucks, trailers, and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
809 WWUS75 KVEF 211953 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1253 PM PDT Thu May 21 2020 CAZ523-221000- /O.CON.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1253 PM PDT Thu May 21 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT FRIDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From noon Friday to 8 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. Winds could make travel difficult, especially for motorcycles, large trucks, trailers, and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
117 WWUS75 KVEF 220932 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 232 AM PDT Fri May 22 2020 AZZ001-003-036-CAZ524-NVZ016-017-020>022-222215- /O.EXA.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Eastern Mojave Desert- Northeast Clark County-Western Clark and Southern Nye County- Las Vegas Valley-Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 232 AM PDT Fri May 22 2020 /232 AM MST Fri May 22 2020/ ...WIND ADVISORY IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO 8 PM PDT /8 PM MST/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and southern Nevada. * WHEN...From noon to 8 PM PDT. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. Winds could make travel difficult, especially for motorcycles, large trucks, trailers, and campers. * ADDITIONAL DETAILS...Boaters on Lake Mead and Lake Mohave should use caution. Strong winds will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. Always wear a life jacket. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-222215- /O.CON.KVEF.WI.Y.0018.200522T1900Z-200523T0300Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 232 AM PDT Fri May 22 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From noon to 8 PM PDT. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. Winds could make travel difficult, especially for motorcycles, large trucks, trailers, and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
924 WWUS75 KVEF 222049 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 149 PM PDT Fri May 22 2020 AZZ003-036-CAZ523-524-NVZ016-017-020>022-230300- /O.NEW.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/ /O.CON.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/ Northwest Deserts-Lake Mead National Recreation Area- Western Mojave Desert-Eastern Mojave Desert- Northeast Clark County-Western Clark and Southern Nye County- Las Vegas Valley-Southern Clark County- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 149 PM PDT Fri May 22 2020 /149 PM MST Fri May 22 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY EVENING... * WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 45 mph. For the Excessive Heat Watch, dangerously hot conditions for the second half of next week. * WHERE...Portions of northwest Arizona, southeast California and southern Nevada. * WHEN...For the Wind Advisory, until 8 PM PDT /8 PM MST/ this evening. For the Excessive Heat Watch, from Wednesday morning through Friday evening. * IMPACTS...This evening, gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Next week, extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. * ADDITIONAL DETAILS...This evening, boaters on Lake Mead and Lake Mohave should use caution. Strong winds will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. Always wear a life jacket. Forecast high temperatures Wednesday through Friday of next week include 104 to 108 in Las Vegas, Pahrump, and Barstow, 101 to 104 in Kingman, and 107 to 114 in Mesquite, Overton, Laughlin, and Bullhead City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ AZZ001-230300- /O.CON.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/ Northwest Plateau- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, and Western Grand Canyon 149 PM MST Fri May 22 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and southern Nevada. * WHEN...From noon to 8 PM PDT. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. Winds could make travel difficult, especially for motorcycles, large trucks, trailers, and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ002-CAZ522-525>527-230300- /O.NEW.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/ Lake Havasu and Fort Mohave-Death Valley National Park- Morongo Basin-Cadiz Basin-San Bernardino County- Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Furnace Creek, Stovepipe Wells, Shoshone, Morongo Valley, Yucca Valley, Twentynine Palms, Vidal Junction, and Needles 149 PM PDT Fri May 22 2020 /149 PM MST Fri May 22 2020/ ...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Dangerously hot conditions for the second half of next week. * WHERE...In Arizona, Lake Havasu and Fort Mohave. In California, Death Valley National Park, Morongo Basin, Cadiz Basin and San Bernardino County-Upper Colorado River Valley. * WHEN...From Wednesday morning through Friday evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. * ADDITIONAL DETAILS...Forecast high temperatures Wednesday through Friday of next week include 110 to 114 at Needles and Lake Havasu City, 104 to 106 for the Morongo Basin, and 118 to 120 for Furnace Creek in Death Valley National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
881 WWUS75 KVEF 230306 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 806 PM PDT Fri May 22 2020 AZZ003-036-CAZ523-524-NVZ016-017-020>022-231515- /O.EXP.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/ /O.CON.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/ Northwest Deserts-Lake Mead National Recreation Area- Western Mojave Desert-Eastern Mojave Desert- Northeast Clark County-Western Clark and Southern Nye County- Las Vegas Valley-Southern Clark County- Including Kingman, Golden Valley, Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 806 PM PDT Fri May 22 2020 /806 PM MST Fri May 22 2020/ ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY EVENING... ...WIND ADVISORY HAS EXPIRED... * WHAT...Dangerously hot conditions with temperatures up to 109 possible. * WHERE...Portions of northwest Arizona, southeast California and southern Nevada. * WHEN...For the Wind Advisory, until 8 PM PDT /8 PM MST/ this evening. For the Excessive Heat Watch, from Wednesday morning through Friday evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ AZZ001-230415- /O.EXP.KVEF.WI.Y.0018.000000T0000Z-200523T0300Z/ Northwest Plateau- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, and Western Grand Canyon 806 PM MST Fri May 22 2020 ...WIND ADVISORY HAS EXPIRED... The advisory was allowed to expire. Except for local gusts over 40 mph, winds overall have decreased below 40 mph and are expected to continue to decrease over the next couple of hours. $$ AZZ002-CAZ522-525>527-231515- /O.CON.KVEF.EH.A.0003.200527T1700Z-200530T0300Z/ Lake Havasu and Fort Mohave-Death Valley National Park- Morongo Basin-Cadiz Basin-San Bernardino County- Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Furnace Creek, Stovepipe Wells, Shoshone, Morongo Valley, Yucca Valley, Twentynine Palms, Vidal Junction, and Needles 806 PM PDT Fri May 22 2020 /806 PM MST Fri May 22 2020/ ...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Dangerously hot conditions for the second half of next week. * WHERE...In Arizona, Lake Havasu and Fort Mohave. In California, Death Valley National Park, Morongo Basin, Cadiz Basin and San Bernardino County-Upper Colorado River Valley. * WHEN...From Wednesday morning through Friday evening. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. * ADDITIONAL DETAILS...Forecast high temperatures Wednesday through Friday of next week include 110 to 114 at Needles and Lake Havasu City, 104 to 106 for the Morongo Basin, and 118 to 120 for Furnace Creek in Death Valley National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Be prepared to drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 20, 9:13 PM PDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 20, 9:13 PM PDT, 6 hours 4 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 913 PM PDT Wed May 20 2020 .SYNOPSIS...Expect quiet weather through Thursday before a system passing by to the north brings increasing winds to the area on Friday and a slight drop in temperatures for Saturday. A warming trend returns temperatures to normal on Sunday and then well above normal next week as building high pressure is expected to result in the hottest temperatures of the year thus far by the middle of the week. && .UPDATE...Watching some clouds move into northern Inyo and Esmeralda counties this evening. These clouds will scatter out over the next couple of hours, leaving mostly clear conditions for the remainder of the overnight hours like the rest of the forecast area. Wind gusts have calmed around the region, and overnight temperatures will be cool once again, with lows in the mid 50s to lower 60s. Temperatures will continue to increase through the rest of the work week and through the weekend, reaching above-average temperatures by Monday. Short term forecast grids look to be in good shape; no updates were made this evening. && .PREVIOUS DISCUSSION...147 PM PDT Wed May 20 2020/ .DISCUSSION...tonight through Tuesday. Dry conditions will return area wide tonight as an upper level wave responsible for showers and storms over Lincoln County this afternoon moves east of the area. A low pressure system will move into the PacNW on Thursday but will initially have little impact on the weather in our area. Temperatures on Thursday will be several degrees warmer than Wednesday but remain several degrees below normal. Winds will be mainly light across the deserts on Thursday but could become gusty in the afternoon in Inyo County and across south-central Nevada. There will be an increase in high clouds overnight Thursday into Friday as troughing sags southward. Shortwave energy moving into the base of the trough over the PacNW Thursday night will drive the trough southward across central Nevada on Friday. This will result in windy conditions developing across much of our area late Friday morning into the evening. The best candidates for wind advisories based on 9km output will be in the Western Mojave Desert, the Spring Mountains and the northern and eastern slopes of the Spring Mountains potentially impacting Highway 93 northwest of Las Vegas and the far western regions of the Las Vegas Valley. Will hold off on issuing anything for now with blends only highlighting sporadic or localized advisory level winds. A cold front is forecast to descend from the north late Friday afternoon into Friday night with breezy to windy north winds behind it, but not significant enough to warrant mention of exceeding hazard thresholds. Models show winds rapidly decreasing overnight Friday with generally light winds forecast over the weekend. Couple this with seasonal temperatures and it should make for a pleasant Memorial Day weekend, weather wise. Confidence is high regarding hot conditions building across the region next week beginning with highs around 5 degrees above normal Memorial Day rising to around 10 degrees above normal Tuesday. This will send temperatures back above 100 degrees in Las Vegas by Tuesday and potentially at or above 105 degrees by the middle of the week. && .FIRE WEATHER...A weather disturbance passing by to the north on Friday will briefly elevate fire concerns as increasing winds combine with hot and dry conditions. Currently, winds look marginal for fire related hazard products with gusts generally forecast in the 30-35 mph range. Over the weekend, less wind and seasonal temperatures are expected resulting in lower fire concerns. Temperatures are forecast to rapidly warm next week with strong high pressure possibly resulting in the hottest conditions of the year thus far by the middle of the week. && .AVIATION...For McCarran...Winds will be generally east to southeast throughout the afternoon at speeds of 10 knots or less. There is room for brief shifts to the west to northwest which are currently prevailing just to the west of I-15. Winds may take a bit longer to shift to the southwest this evening and may not occur till closer to midnight. Winds will be light and variable until that shift occurs. Light winds continue on Thursday under clear skies. For the rest of southern Nevada, northwest Arizona and southeast California...VFR conditions prevail for most areas. Showers and isolated storms will be possible across Lincoln County through this evening. Winds will generally remain around 10 knots or less for the period with the exceptions of around Lake Mohave where northerly winds will come up to 10-15 knots on Tuesday with gusts around 20 knots possible. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Varian DISCUSSION...Salmen AVIATION...Guillet For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:59 PM PDT | Red Flag Warning | VEF | Inyo, San Bernardino | 31 hr |
Nearby
Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.